Ketoconazole (Nizoral) Toxicity Average Cost

From 477 quotes ranging from $300 - 2,000

Average Cost

$800

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Ketoconazole (Nizoral) Toxicity ?

Derived from imidazole, ketoconazole or nizoral as it can be known, works to inhibit the growth of fungus but if given in too large a dose, it can start destroying the cells by boring through the cell membrane causing essential elements to ooze out. It can also be used for the treatment of some yeast and ringworm infections. When your dog is being treated with ketoconazole either internally via a pill or topically through a cream, watch out for signs of a yellow tint to the whites of the eyes or gums as this can indicate liver damage.

Ketoconazole inhibits the process vital for fungal growth and as such can be an effective treatment for your dog, but needs careful monitoring by a veterinarian.

Book First Walk Free!

Symptoms of Ketoconazole (Nizoral) Toxicity in Dogs

  • Toxicity is shown by a yellow tint to the whites of your dog’s eyes and gums 
  • Extreme drowsiness can indicate too high a dose  
  • Your dog may suffer from skin irritation and keep scratching himself 
  • Nausea and vomiting 
  • Allergic reactions, don’t use nizoral if your dog has a very sensitive system that reacts to many things
  • Liver damage, if your dog has liver problems then you would be wise not to use this product to prevent further damage
  • Diarrhea may be a side effect of the treatment and reaction to toxicity

Types  

Fungal types requiring the use of ketoconazole on your dog are:

  • Yeast infections around the skin, ears, mouth or the reproductive system 
  • Ringworm can also be treated
  • Severe fungal infections often need the use of ketoconazole
  • Blastomycosis which is disease from parasitic fungi affecting the internal organs 
  • Coccidioidomycosis which a fungal disease of the lungs and other tissue
  • Cryptococcosis which is a yeast like fungus that results in tumors that affect the lungs and sometimes the brain

Your veterinarian is the person to help your dog if he is suffering from a fungus infection and she will help you to monitor your dog while he is on a course of ketoconazole as dosage is dependent on the size of the dog, the age, and the condition of your pet.

Causes of Ketoconazole (Nizoral) Toxicity in Dogs

The need for use for Ketoconazole is for the relief of fungal infections on your dog. These infections may  manifest on your dog in the following way

  • You may notice an unpleasant odor on the skin
  • If there are patches of skin without hair it could be ringworm
  • Your dog may experience breathing problems 
  • Your dog’s eyes may have watery discharges 

The use of Ketoconazole will be very effective for fungal infections,  but if you notice any of the following signs affecting your dog, the dose may be too strong or your pet may be allergic to the medication and you will need to inform your veterinary care provider immediately. 

  • If your dog exhibits anorexia and shows signs of diarrhea and vomiting
  • Liver toxicity, which shows as yellowing of the eyes or gums of your dog 
  • Another observation you may notice is a reversible lightening of the hair coat
  • An allergic reaction may show as swelling around the face, scratching, and seizures, or he may go into a coma

Diagnosis of Ketoconazole (Nizoral) Toxicity in Dogs

You should take your pet to your veterinarian if your dog is reacting to any medication. Although ketoconazole is used a lot for the treatment of fungal infections, there is not an abundance of information around as to the adverse effects. Diagnosis would require a veterinary expert to examine your pet physically, and if he is in doubt then blood tests would be needed to confirm a reaction or overdose. The tests can show effects on the organs as a result of the toxicity. Ketoconazole does not always mix well with other medications, causing extensive side effects of nausea and vomiting. Drug induced hepatitis is very rare, but potentially fatal. As always work with your veterinary team during any course of medication.

Treatment of Ketoconazole (Nizoral) Toxicity in Dogs

If your pet is experiencing nausea and vomiting to a degree that is dangerous, he may be hospitalized in order to receive intravenous fluids as therapy to combat dehydration. Once he is cleared to go home the veterinarian will advise you to  stop the medication and monitor your dog to see if there are improvements. Your dog may need extra fluids at home as well, and lots of rest to recover.

 If your dog is having oral doses of ketoconazole make sure you are giving him the dosage with food, preferably a fatty type of meal which will help prevent any after effects. Your veterinarian will be able to suggest ways to get your dog to take the medication and can advise dietary requirements. Ketoconazole should not be used when your dog has been taking other medications unless your veterinary caregiver advises it, as it can react with other medications causing unpleasant and sometimes harmful side effects. As yet, there is not a lot of literature about ketoconazole toxicity, or treatment of overdoses, but as with any reaction it is always advisable to seek out veterinary advice.

Recovery of Ketoconazole (Nizoral) Toxicity in Dogs

Not a lot is known about toxicity treatment for ketoconazole, but once therapy using the medication has begun, following at home support consisting of a quiet, comfortable bed for your dog to rest and recover is advisable. Fresh clean water and small bland meals will help your dog’s appetite to return to normal. Dogs are amazing healers, and will soon have forgotten all about their illness and return to their former bouncing furry ball of energy, but do follow up with specialist visits to monitor progress.

Ketoconazole (Nizoral) Toxicity Questions and Advice from Veterinary Professionals

Clyde
Rat Terrier
7 years
Serious condition
0 found helpful
Serious condition

Has Symptoms

Diarrhea severe runny..even pottiedinside

Medication Used

Ketraconazole

sinusitis...presumeably aspirgillious related. My vet knows veey little about fung disorders and has no ability or the proper equipment needed to perform the surgery procedure most often used. However, in an attempt to save my pup, she did prescribe him ketraconazole. She warned me abiut possible liver problems and side effects..and i thought on it for 2 weeks prior to agreeing to it. I know there are other antifungal with less severe side effects that are newer. But, she doesnt feel comfortable prescribing them because she never has and doesn't know potential dangers of them. My question is this... is diareah. Severe diareah as a side effect to this medication mean his dose is too high..or is he allergic to the medication?? Is it safe to continue to give it to him? If its something thar raises no great danger and will subside after medication has been taken away, then i would like to continue giving it to him as his condition doesnt have a good prognosis without it.. ( maybe not even with it from what I've heard)

Health Expert
Dr. Callum Turner, DVM
1711 Recommendations
Gastrointestinal side effects are not uncommon when giving ketoconazole which may include vomiting, diarrhoea, loss of appetite among other symptoms. If your Veterinarian is uncomfortable with the use of antifungal medications I would recommend visiting another Veterinarian for an examination and treatment to get the best outcome for Clyde; usually when a dog starts showing side effects from treatment generally your Veterinarian needs to reevaluate the treatment and decide whether to continue or switch medications. Regards Dr Callum Turner DVM

Add a comment to Clyde's experience

Was this experience helpful?